Over Kellet woman's fight to overcome prescription drug addiction
When Christine Cobb returned to England a year ago after spending 37 years living in the US, her new doctor was shocked to discover the sheer number of prescribed drugs she was taking for insomnia and anxiety.
Christine, who is 57 and lives in Over Kellet, says she then “lost” five months of her life weaning herself off 30 years’ worth of medication.
However, Christine, who volunteers at the St John’s Hospice shop in Lancaster, believes she is one of the lucky ones and is now keen to share her story in the hope it may help others in a similar position.
“I have had trouble sleeping all my life, even as a child, and have always been what one might call ‘a worrier’.
“I grew up in the UK and did very little about these issues, nor during the first decade or so of my life in America.
“But due to various life events and domestic situations, I was given, over the years, lorazepam for sleep, which I had no clue at the time was a benzodiazepine or even what one was; trazodone, a selection of SSRIs (selective serotonin reuptake inhibitors), and most recently another SSRI, zopiclone, for sleep and clonazepam for anxiety, the latter of which was ‘updosed’ twice due to waning efficacy and another life event I had trouble handling.
“During this time I slept really well but had no idea, until others mentioned it, that my personality changed. Apparently I became very loud and reckless.
“I came back to the UK last year and my new doctor took one look at my list of meds and said: “You can’t be on all these”.
“She was not pleased when I told her how long I had been on them, which ranged between eight and 15 years. At this point I panicked as I felt I needed them to function.
“But next time I picked up a refill the clonazepam had been reduced to 1.0mg, and the next was down to 0.5mg, and this took place with no side effects.
“So one night I came home thinking I had none left and just went to bed. No big deal, right?
“Wrong. A few days later I went into acute withdrawal but still didn’t really connect the dots.
“Insomnia, crying uncontrollably, catatonic – I called the doctors’ emergency line literally begging them to help me. A doctor had to come to the house because I could barely move. My 85-year-old dad was horrified.
“With life’s perverse luck my mum was in the hospital after a fall and later died, so she never saw me in this shell shocked state, for which I am grateful.
“So the doctor tapered me off the clonazepam and the zopiclone over 12 days, which I now know was a bit rapid.
“The SSRI was just stopped cold turkey, I feel it got lost in the mix. I now know these come with their own set of potentially severe but shorter lasting withdrawals. After this things worsened considerably – dizziness, insomnia, rubbery legs, wobbly neck, blurred vision, headaches, dry eyes, watery eyes, nausea and my hair started falling out; and this is a mere fraction of the more than 150 sometimes indescribable symptoms people endure.
“They are so bad that some poor souls tragically commit suicide or go to Dignitas in Switzerland rather than endure this hell, which for some lasts years. People lose their jobs, their homes and their partners and are often forced to move in with family members who are ill equipped to deal with another’s suffering of this magnitude, so the poor souls are made to feel guilty on top of everything else.
“For me it has been going on for four months, though the last few days I have had a break from the dizziness, but it is back today. My hair continues to fall out.
“I found Facebook support groups to be invaluable. There are people from all over the world on them, though primarily the UK, US and Australia.
“I barely talk to anyone else. Some people are bedridden, housebound, crippled by agoraphobia, anxiety, insomnia and, as I mentioned, a list of more than 150 random and terrifying symptoms.
“Dr Heather Ashton, now in her 80s, has a clinic to help people through withdrawals, and also wrote a detailed manual about benzodiazepine withdrawals and the best way to taper off the pills. This book has become a ‘bible’ for many sufferers.
“Baylissa Frederick is a recovered sufferer who has a project called Recovery Road to get people through this unpredictable and often horrific journey. Her book Recovery and Renewal is another great resource.
“What is so sad about this whole situation is that all these people trusted their doctors and had no idea that they were being made unwittingly dependent on pills that are the very devil to stop taking. Some people, unable to tolerate the withdrawals, go back on the pills, even for just a day, which is often referred to as a ‘rescue dose’ and the next time they try to stop a phenomenon called ‘kindling’ occurs, ultimately meaning the withdrawals will be a lot worse second time around.
“Many doctors seem to deny that patients are really having withdrawals, especially protracted ones, possibly due to the fact that in some bizarre genetic lottery a high percentage of people can stop taking them with little problem the first and possibly second time.
“Many patients are cut off cold turkey because the doctors are no longer permitted to keep prescribing them.
“If you can find a doctor who is ‘benzo wise’ then you have struck gold. Some doctors have called their patients addicts and just remove them from their practice, leaving these poor suffering individuals feeling like they have been thrown to the wolves.
“I am lucky to have found the doctors I did, but it is purely by chance.
“It has been known for decades that ‘benzos’ are often problematic.
“Even if it has to ride on the coat tails of the global opioid crisis, something has to be done to stop thousands more people being thrown in the Seventh Circle of Hell.”